Mathematische Annalen

, Volume 348, Issue 1, pp 143–193 | Cite as

Multiplicity of solutions for a fourth order equation with power-type nonlinearity

  • Juan Dávila
  • Isabel Flores
  • Ignacio Guerra


Let B be the unit ball in \({\mathbb{R}^N}\), N ≥ 3 and n be the exterior unit normal vector on the boundary. We consider radial solutions to
$$\Delta^2 u = \lambda(1+ {\rm sign}(p)u)^{p} \quad {\rm in} \, B, \quad u = 0, \quad \frac{\partial{u}}{\partial{n}} = 0 \quad {\rm on} \, \partial B$$
where λ ≥ 0. For positive p we assume 5 ≤ N ≤ 12 and \({p > \frac{N+4}{N-4}}\), or N ≥ 13 and \({\frac{N+4}{N-4} < p < p_c}\), where p c is a constant depending on N. For negative p we assume 4 ≤ N ≤ 12 and p < p c , or N = 3 and \({p_{c}^{+} < p < p_c}\) , where \({p_{c}^{+}}\) is a constant. We show that there is a unique λ S > 0 such that if λλ S there exists a radial weakly singular solution. For λλ S there exist infinitely many regular radial solutions and the number of radial regular solutions goes to infinity as λλ S .

Mathematics Subject Classification (2000)

35J60 35J40 35B32 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arioli G., Gazzola F., Grunau H.-C.: Entire solutions for a semilinear fourth order elliptic problem with exponential nonlinearity. J. Differ. Equ. 230(2), 743–770 (2006)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Arioli G., Gazzola F., Grunau H.-C., Mitidieri E.: A semilinear fourth order elliptic problem with exponential nonlinearity. SIAM J. Math. Anal. 36(4), 1226–1258 (2005)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bamón R., Flores I., del Pino M.: Ground states of semilinear elliptic equations: a geometric approach. Ann. Inst. H. Poincaré Anal. Non Linéaire 17(5), 551–581 (2000)MATHCrossRefGoogle Scholar
  4. 4.
    Belickiĭ G.R.: Functional equations, and conjugacy of local diffeomorphisms of finite smoothness class. Funct. Anal. Appl. 7, 268–277 (1973)MATHGoogle Scholar
  5. 5.
    Berchio, E., Gazzola, F.: Some remarks on biharmonic elliptic problems with positive, increasing and convex nonlinearities. Electron. J. Differ. Equ. vol. 34, p. 20 (2005)Google Scholar
  6. 6.
    Berchio E., Gazzola F., Weth T.: Radial symmetry of positive solutions to nonlinear polyharmonic Dirichlet problems. J. Reine Angew. Math. 620, 165–183 (2008)MATHMathSciNetGoogle Scholar
  7. 7.
    Cassani D., do Ó J.M., Ghoussoub N.: On a fourth order elliptic problem with a singular nonlinearity. Adv. Nonlinear Stud. 9(1), 177–197 (2009)MATHMathSciNetGoogle Scholar
  8. 8.
    Chicone, C.: Ordinary differential equations with applications, 2nd edn. Texts in Applied Mathematics, vol. 34. Springer, New York (2006)Google Scholar
  9. 9.
    Choi Y.S., Xu X.: Nonlinear biharmonic equations with negative exponents. J. Differ. Equ. 246(1), 216–234 (2009)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Coddington E.A., Levinson N.: Theory of Ordinary Differential Equations. McGraw-Hill Book Company, Inc., New York (1955)MATHGoogle Scholar
  11. 11.
    Cowan, C., Esposito, P., Ghoussoub, N., Moradifam, A.: The critical dimension for a fourth order elliptic problem with singular nonlinearity. Arch. Ration. Mech. Anal. (2009, to appear)Google Scholar
  12. 12.
    Dávila J., Dupaigne L., Guerra I., Montenegro M.: Stable solutions for the bilaplacian with exponential nonlinearity. SIAM J. Math. Anal. 39(2), 565–592 (2007)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Dávila, J., Flores, I.,Guerra, I.: Multiplicity of solutions for a fourth order problem with exponential nonlinearity. J. Differ. Equ. (2009). doi: 10.1016/j.jde.2009.07.023
  14. 14.
    Ferrero A., Grunau H.-C.: The Dirichlet problem for supercritical biharmonic equations with power-type nonlinearity. J. Differ. Equ. 234(2), 582–606 (2007)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Ferrero A., Grunau H.-C., Karageorgis P.: Supercritical biharmonic equations with power-type nonlinearity. Ann. Mat. Pura Appl. 188, 171–185 (2009)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Ferrero A., Warnault G.: On solutions of second and fourth order elliptic equations with power-type nonlinearities. Nonlinear Anal. 70(8), 2889–2902 (2009)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Flores I.: A resonance phenomenon for ground states of an elliptic equation of Emden-Fowler type. J. Differ. Equ. 198(1), 1–15 (2004)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Flores I.: Singular solutions of the Brezis-Nirenberg problem in a ball. Commun. Pure Appl. Anal. 8(2), 673–682 (2009)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Dolbeault J., Flores I.: Geometry of phase space and solutions of semilinear elliptic equations in a ball. Trans. Am. Math. Soc. 359(9), 4073–4087 (2007)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Gazzola F., Grunau H.: Radial entire solutions for supercritical biharmonic equations. Math. Ann. 334(4), 905–936 (2006)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Gelfand I.M.: Some problems in the theory of quasilinear equations. Section 15, due to G.I. Barenblatt. Am. Math. Soc. Trans. II Ser. 29, 295–381 (1963)Google Scholar
  22. 22.
    Gilbarg D., Trudinger N.S.: Elliptic partial differential equations of second order. Classics in Mathematics. Springer, Berlin (2001)Google Scholar
  23. 23.
    Gidas B., Ni W.M., Nirenberg L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68(3), 209–243 (1979)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Grunau H., Sweers G.: Positivity for equations involving polyharmonic operators with Dirichlet boundary conditions. Math. Ann. 307(4), 589–626 (1997)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems, and bifurcations of vector fields. Revised and corrected reprint of the 1983 original. Applied Mathematical Sciences, vol. 42. Springer, New York (1990)Google Scholar
  26. 26.
    Guo Z., Wei J.: On a fourth order nonlinear elliptic equation with negative exponent. SIAM J. Math. Anal. 40(5), 2034–2054 (2009)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Guo Z., Wei J.: Entire solutions and global bifurcations for a biharmonic equation with singular non-linearity in \({\mathbb{R}^{3}}\) . Adv. Differ. Equ. 13(7–8), 753–780 (2008)MATHMathSciNetGoogle Scholar
  28. 28.
    Guo, Z., Wei, J.: Entire solutions and global bifurcations for a biharmonic equation with singular nonlinearity II (preprint)Google Scholar
  29. 29.
    Hartman, P.: Ordinary differential equations. Classics in Applied Mathematics, vol. 38. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2002)Google Scholar
  30. 30.
    Joseph D.D., Lundgren T.S.: Quasilinear Dirichlet problems driven by positive sources. Arch. Ration. Mech. Anal. 49, 241–269 (1972)MathSciNetGoogle Scholar
  31. 31.
    Karageorgis, P.: Stability and intersection properties of solutions to the nonlinear biharmonic equation (preprint)Google Scholar
  32. 32.
    Lin F., Yang Y.: Nonlinear non-local elliptic equation modelling electrostatic actuation. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463(2081), 1323–1337 (2007)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Lions P.L.: On the existence of positive solutions of semilinear elliptic equations. SIAM Rev. 24(4), 441–467 (1982)MATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    McKenna, P.J., Reichel, W.: Radial solutions of singular nonlinear biharmonic equations and applications to conformal geometry. Electron. J. Differ. Equ., no. 37, 13 pp. (2003)Google Scholar
  35. 35.
    Mitidieri, E., Pokhozhaev, S.I.: A priori estimates and blow-up of solutions to nonlinear partial differential equations and inequalities. Tr. Mat. Inst. Steklova 234, 3–383 (2001). English translation: Proc. Steklov Inst. Math. 234, 1–362 (2001)Google Scholar
  36. 36.
    Palis J.: On Morse-Smale dynamical systems. Topology 8, 385–404 (1968)CrossRefMathSciNetGoogle Scholar
  37. 37.
    Pelesko J.A., Bernstein A.A.: Modeling MEMS and NEMS. Chapman Hall and CRC Press, Boca Raton (2002)CrossRefGoogle Scholar
  38. 38.
    Rellich, F.: Halbbeschränkte Differentialoperatoren höherer Ordnung. In: Gerretsen, J.C.H., et al. (eds.) Proceedings of the international congress of mathematicians Amsterdam 1954, vol. III, pp. 243–250. Nordhoff, Groningen (1956)Google Scholar
  39. 39.
    Ruelle D.: Elements of Differentiable Dynamics and Bifurcation Theory. Academic Press, Inc., Boston (1989)MATHGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Departamento de Ingenierí a Matemática and Centro de Modelamiento Matemático (UMI 2807, CNRS)Universidad de ChileSantiagoChile
  2. 2.Departamento de Matemática, Facultad de Ciencias Físicas y MatemáticasUniversidad de ConcepciónConcepciónChile
  3. 3.Departamento de Matematica y C.C., Facultad de CienciaUniversidad de Santiago de ChileSantiagoChile

Personalised recommendations